Only $35.99/year

Pharmacology Midterm- Musculoskeletal and 5 others

Terms in this set (101)

Diabetic patients frequently monitor their glucose level throughout the day. The PTA should be in the routine of asking the patient or checking with nursing to determine if the patients glucose is at an appropriate level and whether or not their insulin has been administered prior to performing mobility activities and exercises with the patient.

Secondary to the multiple system involvement in diabetes mellitus, these patients can present to the physical therapist assistant with a multitude of problems. Because of poor circulation to the lower extremities, open wounds are slow in healing. Sores may develop more frequently in diabetics because of peripheral neuropathy, with decreased sensation. Thus, the sores may be quite large before the person notices them. Meticulous foot care is essential. Correct fitting shoes can prevent pressure sores from developing. Going barefooted is contraindicated because of the likelihood of foot injury. Prevention is overall much easier than treatment.

Peripheral neuropathy also may lead to a loss of proprioception. Precise movement and placement of feet during ambulation may be lacking. This can lead to apparent gait deviations.

Autonomic neuropathy can cause postural hypotension. Avoidance of rapid changes in posture are necessary to prevent serious injury occurring from falls and fractures.

Exercise is very important to the total treatment of diabetes mellitus. Exercise causes a non-insulin-dependent glucose uptake. The patient should either reduce the dose of insulin if he knows that exercise will occur or else consume a glucose-containing food in order to prevent hypoglycemia from developing.

Another aspect of exercise is important to those taking insulin. Exercise increases blood flow to the exercising muscles. If insulin had been administered by injection to that area, the increased blood flow will remove insulin faster from its site of injection. This means that the insulin many not be present later on when the patient needs it to move the glucose into their cells. Insulin administered before exercise should be injected into a non-exercising extremity or into the abdomen.

Patients should exercise during the peak phase of their glucose cycle, which is approximately 2 - 3 hours after eating. They will need to adjust their insulin requirements as they will not need as much insulin to control the serum glucose concentration. Exercise tends to produce an insulin-like effect. Overall, exercise improves circulation and improves glucose tolerance.

Infection, surgery and physical/emotional stress will alter a patient's requirement for insulin.

Do not exercise a patient just before a meal as their serum glucose will be low and the exercise may cause a hypoglycemic reaction. Patients should prepare for possible hypoglycemia by eating a light snack prior to exercising.

Too much thyroid hormone may increase calcium reabsorption and risk of osteoporosis as well as causing symptoms of palpitations, insomnia, nervousness. The PTA should monitor the patient for these side effects. Conversely, continued low levels of thyroid hormone will result in fatigue, weakness, muscle cramps, memory loss.
When performing data collection relative to pain, the PTA should ask when the last dose of pain medication was administered.
Patient education should occur related to appropriate activity level as medications may mask pain.
When post operative patients are recovering from anesthesia, they will present with lethargy and often nausea as the sedative effects are diminishing. Care should be taken when performing mobility activities with these patients as participation may be limited.
General anesthesia limit ciliary clearance of mucus in the airways. Following surgery, patients should be encourage to perform deep breathing exercises, incentive spirometry and coughing splinted if necessary to assist in clearing sections which may have settled in the airways.
Many pain medications can cause a patient to be markedly drowsy which may be combined with decreased cognitive function (problem solving, ability to follow commands, etc.) decreasing participation in therapy. The PTA should attempt to schedule therapy at a time when pain relief is at its peak but this lethargy side effect is minimal should be attempted.
Anti-anxiety medications and sedative which promote relaxation are often utilized in combination with analgesics to manage pain. Patients should additionally be monitored for the considerations covered in the Psychiatric Unit.
For patients with PCA pumps, the PTA should be cautious of the IV line as well as being aware of whether the unit is set to continuous infusion of the medication of delivery is dependent upon the patient pressing the handheld button. If the latter is the case, determination of the most appropriate time during the session to initiate the dosage will be related to the level of pain relief required based on activities performed.
Patients who are taking morphine may experience decreased motor coordination. Misjudging distances and staggering may occur during gait.
Patient's taking narcotics should be monitored for orthostatic hypotension and dizziness with mobility.
-cardiac patient must be monitored closely for changes in vital signs
-decrease in visible edema from fluid retention is generally noted as a sign of improvement in patients with congestive heart failure. Caution should be observed with patients who are taking anticoagulants as there may be bleeding with apparently insignificant trauma. The PTA should pay particular attention to the force of their manual contacts on the patient as well as educate the patient in fall precautions.
Post surgical patients as well as patients with impaired/limited mobility should be monitored for the development of a DVT. When treating a patient who has developed a DVT and is receiving anticoagulant medications, the PTA should check the physician protocol to see if any type of in bed exercises may still be performed. During early treatment to stabilize the thrombus, gait and transfers (OOB out of bed) activities are often contraindicated as mobility can dislodge the clot leading to a pulmonary embolism (PE).
In individuals with CAD, angina is typically experienced as retrosternal pain which radiates into the left upper extremity. However, this may not be the only distribution of the pain. The clinician should be aware that this pain could radiate into the neck, jaw, upper trapezius, upper back, shoulder, and both arms. This is important when distinguishing particular pain from pain originating due to other pathologies such as nerve root impingement, muscle spasm, etc. to determine if the patient should administer their nitroglycerine. Review of medications utilized in the management of the individual's disease is critical. For example, certain medications are utilized to lower blood pressure by inhibiting an increase in heart rate in an individual diagnosed with HTN. When exercising this individual, the PTA should be aware that the typical response to activity (increased heart rate) will be altered. Sudden changes in position with patients on cardiac medications should be limited to avoid episodes of orthostatic hypotension.
When performing interventions with a patient who utilizes sublingual nitroglycerine, the PTA should ensure the medication is readily accessible. Should therapy cause an episode of angina, analysis of the session and consultation with the PT to determine future intensity of activities and possible need for referral to the physician is indicated
Patients taking diuretics should be closely monitored for signs of dehydration and electrolyte imbalance including weakness, dizziness, low urine output, and thirst
Patients taking any antihypertensive medication are at risk for postural (with sudden position changes from lying/sitting) and orthostatic (with standing) hypotension
Some key points regarding nitroglycerine the PTA should be aware of include: Do not handle the medication tablets as sublingual tablets are designed to dissolve, the tablet should be placed under the tongue or between the gums and cheek to dissolve, it is normal for the patient to report slight burning or tingling as the tablet dissolves.
As nitroglycerine tablets may not be frequently utilized by the patient if angina is managed, expiration dates should be checked frequently. As Beta blockers reduce HR, decreased exercise tolerance may be occur. Additionally, vital signs may not be sufficient indicators of stress on the CV system during therapy. Use of the Borg scale may be beneficial.